The third generation antiepileptic, gabapentin, is a structural analogue of gamma aminobutyric acid (GABA), which is an important neurotransmitter of central nervous system. It is used to treat partial epilepsy, neuropathic pain, and movement disorders, as well as a variety of psychiatric conditions such as bipolar disorder, anxiety disorder, and alcohol addiction. Currently it is accepted to possess a potential for abuse and addiction. In this study, we present a case of a woman with depression who had been using a high dose gabapentin treatment for neuropathic pain due to spinal surgery performed 3 years before. Here, we highlight the withdrawal symptoms following the termination of gabapentin, and their treatment. The symptoms of varying severity in gabapentin withdrawal underline the importance of progressively decreasing the dose on a schedule of several months before ceasing the drug completely. Predisposing factors should be noted, and alternative treatment options like melatonin and mirtazapine should be considered.
Gabapentin, withdrawal, drug abuse
Article Language: Turkish English